Lightning, Ravalli
- When
- May 27, 4:00 PM MST to 4:30 PM MST
- Where
- Ravalli County, 7 mi NE of Corvallis
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 46.392, -114.016
A home near Corvallis was hit by lightning and burned.
As thunderstorms moved through the Bitterroot Valley, a home northeast of Corvallis was hit by lightning and burned by fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
As thunderstorms moved through the Bitterroot Valley, a home northeast of Corvallis was hit by lightning and burned by fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 27, 1:45 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 245 PM MDT THU MAY 27 2010 .DISCUSSION...THE TROUGH OF LOW PRESSURE IS MAKING ITS WAY INTO THE PACIFIC NORTHWEST THIS AFTERNOON WHICH IS CAUSING WIDESPREAD PRECIPITATION ACROSS THE NORTHERN ROCKIES. THE BULK OF THE STEADY PRECIPITATION IS EXPECTED TO REMAIN ACROSS NORTHWEST MONTANA...WHILE SOME CLEARING SKIES ACROSS NORTH CENTRAL IDAHO INTO SOUTHWEST MONTANA HAS ALLOWED FOR ENOUGH WARMING TO GET CONVECTION STARTED. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SOME HAIL. THE CONVECTION IS ANTICIPATED TO DIMINISH SHORTLY AFTER SUNSET. AS THE TROUGH MOVES OVER THE REGION TONIGHT THROUGH FRIDAY NIGHT THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE WHICH WILL KEEP WIDESPREAD SHOWERS IN THE AREA. THE MODELS ARE INDICATING THAT A DISTURBANCE WILL HANG OVER LEMHI COUNTY INTO SOUTHWEST MONTANA ON FRIDAY ALLOWING FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS AND POTENTIALLY HEAVY PRECIPITATION. BY FRIDAY NIGHT...COLD AIR MOVING INTO THE REGION APPEARS TO ALLOW SNOW LEVELS TO FALL TO AROUND 6000 FEET. THE HIGHER TERRAIN MAY RECEIVE A COUPLE INCHES OF SNOW BY SATURDAY MORNING. MAXIMUM TEMPERATURES ON FRIDAY ARE EXPECTED TO BE 10 TO 15 DEGREES BELOW SEASON NORMALS. SATURDAY THROUGH THURSDAY...THE WEATHER PATTERN CONTINUES TO APPEAR ACTIVE DURING THE EXTENDED FORECAST PERIODS. OVERALL...FEW SIGNIFICANT CHANGES HAVE BEEN MADE DURING THIS TIME. NORTHWESTERLY FLOW ALOFT FOLLOWING THE CURRENT STORM SYSTEM WILL MAINTAIN SHOWER ACTIVITY OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING SATURDAY AND SUNDAY. VALLEY LOCATIONS WILL DRY CONSIDERABLY BY SUNDAY EVENING...AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE CONTINENTAL DIVIDE. GUIDANCE DEPICTS A WEAK STORM SYSTEM...FOLLOWING THE RIDGE...EMBEDDED WITHIN THE WESTERLY FLOW ON TUESDAY. THE STRENGTH OF THE FLOW ALOFT APPEARS UNIMPRESSIVE AS THIS SYSTEM APPROACHES THE NORTHERN ROCKIES...HOWEVER INSTABILITY AND MOISTURE WILL BE SUFFICIENT FOR SOME THUNDERSTORM ACTIVITY UPSTREAM OF THE UPPER LEVEL TROUGH DURING TUESDAY AFTERNOON. FLOW ALOFT BECOMES SOUTHWESTERLY BY WEDNESDAY AND THURSDAY...AS A DEEP LOW PRESSURE CIRCULATION DEVELOPS OFF THE PACIFIC NORTHWEST COAST. GUIDANCE APPEARS TO STALL THIS CLOSED LOW OFFSHORE INDEFINITELY THROUGH THE END OF NEXT WEEK. && .AVIATION...UNSTABLE AND MOIST SOUTHWEST FLOW WILL CONTINUE SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN ROCKIES THROUGH THIS EVENING. BEST THUNDER POTENTIAL EXISTS THROUGH 03Z...CONCENTRATED MAINLY ACROSS THE SOUTH INCLUDING KBTM AND KSMN. LOW CLOUDS IMPACTING CEILINGS AND OBSCURING THE TERRAIN WILL BE POSSIBLE WITH THE HEAVIER SHOWERS AS THEY MOVE THROUGH THE AREA. BREEZY SURFACE WINDS WILL ALSO LINGER THROUGH THE EVENING UNTIL THE PRESSURE GRADIENT RELAXES...CALMING WINDS ESPECIALLY AROUND KGPI AND KBTM. WITH SATURATED AIR FROM RAIN THIS EVENING AND EXPECTED CLEARING OVERNIGHT...AREAS OF LOWERED CLOUDS AND/OR FOG WILL BE POSSIBLE FOR FRIDAY MORNING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH LONG TERM....ZUMPFE AVIATION...NOLTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 407 PM MDT THU MAY 27 2010 MTZ005-006-043-272245- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 407 PM MDT THU MAY 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 445 PM MDT... AT 400 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR MISSOULA MOVING NORTH AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST MISSOULA...AND BONNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4716 11385 4724 11371 4675 11383 4676 11409 TIME...MOT...LOC 2207Z 183DEG 44KT 4689 11394 ZUMPFE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 417 PM MDT THU MAY 27 2010 MTZ001-003-004-272300- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 417 PM MDT THU MAY 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WESTERN MISSOULA AND EASTERN MINERAL COUNTIES UNTIL 500 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF TARKIO...OR 10 MILES EAST OF SUPERIOR...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PERMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4741 11479 4737 11439 4700 11464 4705 11483 TIME...MOT...LOC 2216Z 189DEG 20KT 4716 11469 KITSMILLER
The Missoula radar (KMSX), 72 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 lightning. Local standard time, as filed.
A home near Corvallis was hit by lightning and burned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263161.